Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Taking generic medication for Dilantin and Depakote. Body shaking and chills. Taking Phenytoin and Valproic acid

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
I'm taking a generic medication for Dilantin and Depakote ( phenytoin and valproic acid ). I had to go to the hospital yesterday. my body was shaking with chills, headache and body was stiff like a board. Anyway they took a test and found the blood level was at 100. The level on the phenytoin was a little high, at 22. Is there anything can do to control this level? the dosage on my meds are: Phenytoin 100mg 6x a day, Valproic acid 250mg 12x a day.
Posted Thu, 24 Oct 2013 in Medicines and Side Effects
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer:
Reduce the dose or switch over to other drugs.

Detailed Answer:

I have gone through your query and understand your concern.

Both the drugs (Phenytoin and Valproic acid) can cause toxic symptoms at high levels. The symptoms you had seems to be due to toxic levels.

Your blood levels of both the drugs are just above the usual therapeutic level. This can explain shaking and stiffness. Thus it is essential keep the blood levels of these drugs in prescribed therapeutic levels.

There are usual two ways to reduce the toxic levels.
1. Reduce the dose till the drug levels reach Therapeutic range from toxic levels.
2. Switching over to other Anticonvulsants.
In your case, it is better to reduce the dose of both the drugs till your blood levels reduces to therapeutic range. Your treating doctor would be the right person to do the necessary change.

Hope this helps. Please reply for further queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor